ADHD News & Research

Study: Tactile Hallucinations, Hair Pulling, and Delusions Linked to Abuse of Stimulant Medications for ADHD

Misuse and abuse of stimulant medications used to treat ADHD may result in rare side effects like trichotillomania and the false sense of a bug infestation and/or vermin crawling on skin, according to a small German study.

June 16, 2022

Abuse of stimulant medications used to treat attention deficit hyperactivity disorder (ADHD) could lead to rare hallucinations, hair pulling, and delusional infestations, according to a small study published in the scientific journal Deutsche Dermatologische Gesellschaft.1

Prescription stimulants such as amphetamine (Adderall), lisdexamfetamine (Vyvanse, Elvanse), or methylphenidate (Ritalin, Concerta) are commonly prescribed to treat ADHD symptoms. Researchers wanted to learn more about the side effects associated with stimulant medication abuse or misuse — that is, taking more than the prescribed dosage or taking a medication without a prescription for it.

A systematic review of the PubMed database identified 22 peer-reviewed case reports of hair pulling (trichotillomania), tactile hallucinations, and delusional infestations induced by the prescription stimulants amphetamine (Adderall), lisdexamfetamine (Vyvanse, Elvanse), or methylphenidate (Ritalin, Concerta).

Findings included eight cases (seven male, one female) of hair pulling in patients with ADHD induced by prescription stimulant use. All but one subject were pediatric patients. In almost all cases, the symptoms resolved after discontinuing the medication.

Tactile hallucinations (the false sense that something is touching you), without delusions induced by methylphenidate prescribed to treat ADHD, were reported in eight pediatric males between the ages of 7 to 12. Patients complained bugs, rats, roaches, snakes, and flies (falsely) crawled on and touched their skin. All symptoms stopped after discontinuation of the stimulant medication.

Six patients (three male and three female) reported having prescription stimulant-induced delusional infestation (the belief that a person’s body is inhabited by a foreign pathogen). All six cases were (falsely) believed they were infected with bugs, mites, scabies, or worms.

One 10-year-old patient had a prescription for the stimulant, while the other five patients (aged 26 to 62) reported misuse or abuse of amphetamines.2

According to researchers, “Patients with delusional infestation appear to use amphetamine and other drugs at higher rates than the general public.”

Symptoms of delusional infestation typically improved or resolved after decreasing or discontinuing the medication. However, several patients required antipsychotic medication.

“Physicians should be aware of these rare but acutely distressing psychocutaneous adverse effects of prescription stimulants, especially in pediatric patients who appear to be at a higher risk,” said researchers, who noted several limitations of the study. These included the observational nature of case reports, the small sample size, and the underreporting of adverse side effects of stimulant medications.

View Article Sources

1 Moattari, Cameron R., França, Katlein, (2022). Study: Misuse and abuse of stimulant medications are linked to hallucinations, delusional infestations, and hair pulling. Deutsche Dermatologische Gesellschaf. https://doi.org/10.1111/ddg.14669

2 Freudenmann, R. W., & Lepping, P. (2009). Delusional infestation. Clinical microbiology reviews22(4), 690–732. https://doi.org/10.1128/CMR.00018-09

Leave a Reply